Iowa, 2004

Tornadoes and Flash Flooding in Iowa, August 3 to 4, 2004

August 3 to 4, 2004 · NWS DMX · 65 events in 26 counties and zones

A very unstable airmass was over Iowa during the afternoon of the 3rd. A cold front sank into northern Iowa during the afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$915,000
Crop damage
$177,000
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was over Iowa during the afternoon of the 3rd. A cold front sank into northern Iowa during the afternoon. Numerous outflow boundaries were located over the state from previous convection as well. Temperatures rose into the mid 80s to low 90s, while dew point readings soared into the upper 70s to low 80s. By late afternoon, lifted indices were around -15 C., with CAPE values in the 6000 to 8000 J/kg range. During the day, a strong MCS tracked east across southern Minnesota. Thunderstorms developed to the southwest of the MCS as it passed and it's outflow boundary interacted with the unstable airmass. Thunderstorms erupted very quickly during the late afternoon and evening hours. The main mode of severe weather from the storms was in the form of high winds. Winds gusted to between 60 and 80 MPH in several locations. Strong straight line winds blasted the south half of Marshall County, causing considerable damage in the Marshalltown area as well as areas to the south. There were spotty reports of hail with the system. Freezing levels being around 15000 feet AGL helped to limit hail size. The largest reports were of golf ball size hail, though most of the hail was in inch or less in diameter. There were a few tornadoes during the late afternoon. One tornado touched down briefly in Hardin County. Though it tracked through rural areas, it did cause some structural damage to outbuildings and a house south of Radcliffe. One of the stronger tornadoes of the day touched down near Albion in Marshall County. The tornado was on the ground for several miles. Fortunately, it traveled through rural areas and resulted in little damage. High winds around the supercell associated with the tornado caused much more damage in the form of straight line winds. Another tornado touched down in Story County northeast of Zearing. The tornado tracked southeast along its 3 mile long damage path. The path was about 100 yards wide. Thirty to forty trees were damaged or destroyed and one outbuilding was destroyed. Several head of livestock were killed with the outbuilding was destroyed. There was also significant crop damage along the path of the storm. High winds also caused damage in Franklin County in the Bradford area. Two grain bins were destroyed by the high winds. Flash flooding became an issue by the evening. Very heavy rainfall fell in areas that had received significant rainfall during the previous 48 hours. Rainfall of 2 to 4 inches in less than three hours caused flash flooding in Dallas, Warren, and Decatur Counties. As the thunderstorms moved through Iowa Falls, lightning struck the Police dispatch office, blowing out all of the switching equipment in the building. Lightning struck a house in Pella during the evening. It caused damage throughout the house as all of the wiring in the house was destroyed by the surge of electricity. Several appliances were also destroyed by the strike. Another house was struck by lightning in Wayne County in Corydon. The house was set on fire, totally destroying the top story of a two story home. In Mahaska County, lightning struck a house in Oskaloosa. The house was started on fire. The people in the house escaped, however the family dog was seen by firemen in the window of the house. They were unable to reach her. Amazingly, the dog found shelter in the shower and firemen were able to rescue her once the fire was extinguished. The dog was treated and released. Damage to the house was limited to smoke and water damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 8:40 PM CST, 17 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 8:40 PM CST, 17 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 9:35 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Special weather statement, Aug 3, 10:58 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-046>050-060>062-032200-

...SEVERE THUNDERSTORM WATCH #696 REMAINS IN EFFECT UNTIL 500 PM CDT
FOR THE COUNTIES OF...

  BLACK HAWK            BOONE                 BREMER
  BUTLER                CALHOUN               CERRO GORDO
  EMMET                 FRANKLIN              GREENE
  GRUNDY                HAMILTON              HANCOCK
  HARDIN                HUMBOLDT              JASPER
  KOSSUTH               MARSHALL              PALO ALTO
  POCAHONTAS            POLK                  POWESHIEK
  SAC                   STORY                 TAMA
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

IN ADDITION...SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR
MUCH OF THE REST OF NORTHWEST IOWA AND PARTS OF NORTHEAST IOWA UNTIL
500 PM AS WELL.
Local storm report, Aug 3, 11:06 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1206 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 AM     HAIL             5 W BOONE               42.05N 93.98W
08/03/2004  1.75 INCH        BOONE              IA   BROADCAST MEDIA

&&

GRAMS
Local storm report, Aug 3, 11:09 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     5 SSE BEAVER            41.97N 94.10W
08/03/2004                   BOONE              IA   TRAINED SPOTTER

            LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
            BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.

0445 AM     TSTM WND DMG     RUNNELLS                41.51N 93.36W
08/03/2004                   POLK               IA   BROADCAST MEDIA

            MATURE OAK TREES DOWNED.

0510 AM     HAIL             PLEASANTVILLE           41.39N 93.27W
08/03/2004  1.75 INCH        MARION             IA   BROADCAST MEDIA

            GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
            COUNTY ROAD G40 NEAR PLEASANTVILLE.

0520 AM     TSTM WND DMG     KNOXVILLE               41.32N 93.10W
08/03/2004                   MARION             IA   LAW ENFORCEMENT

            SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
            POWER LINE WIRES AND POLES.

&&

GRAMS
Local storm report, Aug 3, 11:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             5 ENE LANESBORO         42.21N 94.61W
08/03/2004  0.75 INCH        CALHOUN            IA   TRAINED SPOTTER

0206 AM     HAIL             3 N CHURDAN             42.20N 94.48W
08/03/2004  1.75 INCH        GREENE             IA   LAW ENFORCEMENT

            QUARTER TO GOLFBALL SIZED HAIL.

0310 AM     TSTM WND DMG     5 SSE BEAVER            41.97N 94.10W
08/03/2004                   BOONE              IA   TRAINED SPOTTER

            LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
            BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.

0320 AM     HAIL             4 S FARNHAMVILLE        42.22N 94.42W
08/03/2004  1.00 INCH        CALHOUN            IA   LAW ENFORCEMENT

0411 AM     TSTM WND GST     WEST DES MOINES         41.57N 93.75W
08/03/2004  60 MPH           POLK               IA   TRAINED SPOTTER

0430 AM     TSTM WND DMG     3 W ALTOONA             41.65N 93.53W
08/03/2004                   POLK               IA   BROADCAST MEDIA

            LARGE TREE DOWN ON HOUSE.

0438 AM     HAIL             5 W BOONE               42.05N 93.98W
08/03/2004  1.75 INCH        BOONE              IA   BROADCAST MEDIA

0445 AM     TSTM WND DMG     RUNNELLS                41.51N 93.36W
08/03/2004                   POLK               IA   BROADCAST MEDIA

            MATURE OAK TREES DOWNED.

0510 AM     HAIL             PLEASANTVILLE           41.39N 93.27W
08/03/2004  1.75 INCH        MARION             IA   BROADCAST MEDIA

            GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
            COUNTY ROAD G40 NEAR PLEASANTVILLE.

0520 AM     TSTM WND DMG     KNOXVILLE               41.32N 93.10W
08/03/2004                   MARION             IA   LAW ENFORCEMENT

            SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
            POWER LINE WIRES AND POLES.

0521 AM     TSTM WND GST     KNOXVILLE               41.32N 93.10W
08/03/2004  58 MPH           MARION             IA   MESONET

0642 AM     TSTM WND DMG     5 W DRAKESVILLE         40.80N 92.58W
08/03/2004                   DAVIS              IA   LAW ENFORCEMENT

            POWER LINES DOWN AT BOY SCOUT CAMP.

0645 AM     TSTM WND DMG     OTTUMWA                 41.02N 92.42W
08/03/2004                   WAPELLO            IA   TRAINED SPOTTER

            POWER LINES DOWN.

0700 AM     TSTM WND GST     3 S OTTUMWA             40.98N 92.42W
08/03/2004  60 MPH           WAPELLO            IA   TRAINED SPOTTER

&&

GRAMS

The radar

The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 15 hail, 4 lightning, 3 tornado, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
August 3, 2:00 PM CST
Where
Winnebago County, Scarville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -93.600

Hail, Calhoun

When
August 3, 2:30 PM CST
Where
Calhoun County, Rockwell City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.583, -93.800

Thunderstorm Wind, Calhoun

When
August 3, 2:30 PM CST
Where
Calhoun County, Rockwell City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -93.533

Thunderstorm Wind, Webster

When
August 3, 2:49 PM CST
Where
Webster County, Callender
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Hail, Greene

When
August 3, 3:03 PM CST
Where
Greene County, Churdan
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -93.283

Hail, Greene

When
August 3, 3:10 PM CST
Where
Greene County, Churdan
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.633, -93.250

Thunderstorm Wind, Franklin

When
August 3, 3:10 PM CST
Where
Franklin County, Bradford
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Hail, Greene

When
August 3, 3:15 PM CST
Where
Greene County, Dana
Measured
0.88 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hardin

When
August 3, 3:18 PM CST
Where
Hardin County, Iowa Falls
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Thunderstorm Wind, Franklin

When
August 3, 3:20 PM CST
Where
Franklin County, 7 mi S of Hampton
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hardin

When
August 3, 3:24 PM CST
Where
Hardin County, Iowa Falls
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Thunderstorm Wind, Boone

When
August 3, 3:30 PM CST
Where
Boone County, Pilot Mound
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -92.583

Thunderstorm Wind, Franklin

When
August 3, 3:35 PM CST
Where
Franklin County, 10 mi S of Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.167

Thunderstorm Wind, Boone

When
August 3, 3:40 PM CST
Where
Boone County, Boone Muni Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -93.617

Thunderstorm Wind, Story

When
August 3, 3:40 PM CST
Where
Story County, 1 mi NW of Zearing
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.400, -94.633

Thunderstorm Wind, Hamilton

When
August 3, 3:43 PM CST
Where
Hamilton County, 4 mi E of Randall
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -93.717

Thunderstorm Wind, Hardin

When
August 3, 3:47 PM CST
Where
Hardin County, Radcliffe
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
42.400, -94.633

Thunderstorm Wind, Story

When
August 3, 3:50 PM CST
Where
Story County, Roland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -94.300

Thunderstorm Wind, Hardin

When
August 3, 3:50 PM CST
Where
Hardin County, Eldora
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -94.483

Hail, Boone

When
August 3, 3:51 PM CST
Where
Boone County, Pilot Mound
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -94.483

Tornado, Hardin

When
August 3, 3:53 PM CST to 3:55 PM CST
Where
Hardin County, 8 mi SW of Hubbard
Rating
F0
Path length
0.7 mi
Path width
50 yd
Property damage
$20,000
Crop damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.117, -94.250

Brief touchdown in open fields for the most part. Moved a camper and caused some damage to outbuildings and a house south of Radcliffe.

Thunderstorm Wind, Story

When
August 3, 3:55 PM CST
Where
Story County, Mc Callsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
42.517, -93.267

Hail, Boone

When
August 3, 4:00 PM CST
Where
Boone County, Boone
Measured
0.75 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.650, -93.200

Thunderstorm Wind, Story

When
August 3, 4:00 PM CST
Where
Story County, 15 mi E of Story City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.517, -93.267

Tornado, Story

When
August 3, 4:00 PM CST to 4:06 PM CST
Where
Story County, 2 mi NNE of Zearing
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$75,000
Crop damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -95.150

Tornado tracked across fields northeast of Zearing and damaged buildings and crops.

Thunderstorm Wind, Marshall

When
August 3, 4:05 PM CST
Where
Marshall County, State Center
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.783, -94.900

Thunderstorm Wind, Grundy

When
August 3, 4:10 PM CST
Where
Grundy County, Wellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -94.017

Hail, Grundy

When
August 3, 4:10 PM CST
Where
Grundy County, 5 mi E of Wellsburg
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -93.200

Hail, Story

When
August 3, 4:15 PM CST
Where
Story County, 2 mi W of Kelley
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.050, -93.850

Hail, Boone

When
August 3, 4:17 PM CST
Where
Boone County, Boone
Measured
0.75 in hail
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.183, -93.317

Tornado, Marshall

When
August 3, 4:20 PM CST to 4:30 PM CST
Where
Marshall County, Albion
Rating
F1
Path length
5 mi
Path width
100 yd
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.317, -93.433

Tornado touched down near Albion and tracked into notheast Marshall County. Tree and structural damage was reported along the path.

Thunderstorm Wind, Marshall

When
August 3, 4:27 PM CST
Where
Marshall County, Marshalltown
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -93.500

Thunderstorm Wind, Marshall

When
August 3, 4:30 PM CST
Where
Marshall County, Marshalltown
Measured
57 kt (66 mph) estimated gust
Property damage
$100,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.367, -93.100

Thunderstorm Wind, Marshall

When
August 3, 4:30 PM CST
Where
Marshall County, Liscomb
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -94.017

Thunderstorm Wind, Marshall

When
August 3, 4:30 PM CST
Where
Marshall County, Albion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.217, -93.417

Thunderstorm Wind, Grundy

When
August 3, 4:37 PM CST
Where
Grundy County, Dike
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -93.400

Hail, Story

When
August 3, 4:39 PM CST
Where
Story County, Maxwell
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -93.883

Thunderstorm Wind, Black Hawk

When
August 3, 4:40 PM CST
Where
Black Hawk County, Cedar Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -93.300

Thunderstorm Wind, Marshall

When
August 3, 4:40 PM CST
Where
Marshall County, Albion
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.433, -92.917

Hail, Carroll

When
August 3, 4:40 PM CST to 4:43 PM CST
Where
Carroll County, 5 mi E of Carroll
Measured
0.75 in hail
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.433, -92.817

Thunderstorm Wind, Black Hawk

When
August 3, 5:00 PM CST
Where
Black Hawk County, Waterloo
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.067, -93.883

Thunderstorm Wind, Tama

When
August 3, 5:00 PM CST
Where
Tama County, 5 mi S of Montour
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -93.000

Thunderstorm Wind, Black Hawk

When
August 3, 5:02 PM CST
Where
Black Hawk County, 10 mi S of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -92.917

Thunderstorm Wind, Tama

When
August 3, 5:10 PM CST
Where
Tama County, Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.983, -94.733

Hail, Audubon

When
August 3, 6:03 PM CST
Where
Audubon County, 1 mi W of Audubon
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -92.917

Hail, Audubon

When
August 3, 6:33 PM CST
Where
Audubon County, Audubon
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.200, -93.000

Thunderstorm Wind, Franklin

When
August 3, 6:40 PM CST
Where
Franklin County, 6 mi SSW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -93.000

Hail, Guthrie

When
August 3, 6:45 PM CST
Where
Guthrie County, 10 mi W of Guthrie Center
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.467, -92.633

Thunderstorm Wind, Dallas

When
August 3, 7:00 PM CST
Where
Dallas County, 5 mi E of De Soto
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.883, -93.400

Lightning, Hardin

When
August 3, 7:00 PM CST
Where
Hardin County, Iowa Falls
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cass

When
August 3, 7:10 PM CST
Where
Cass County, Griswold
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.517, -92.450

Flash Flood, Warren

When
August 3, 7:30 PM CST to 10:30 PM CST
Where
Warren County, Indianola
Property damage
$50,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.117, -93.000

Flash Flood, Dallas

When
August 3, 7:45 PM CST to 11:30 PM CST
Where
Dallas County, 5 mi E of De Soto
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -94.783

Thunderstorm Wind, Warren

When
August 3, 7:45 PM CST
Where
Warren County, 4 mi N of Milo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.233, -93.517

Thunderstorm Wind, Marion

When
August 3, 8:24 PM CST
Where
Marion County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -92.350

Lightning, Marion

When
August 3, 8:30 PM CST
Where
Marion County, Pella
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.333, -93.450

Thunderstorm Wind, Lucas

When
August 3, 8:40 PM CST
Where
Lucas County, Williamson
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -92.717

Lightning, Mahaska

When
August 3, 9:00 PM CST
Where
Mahaska County, Oskaloosa
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.083, -93.267

Thunderstorm Wind, Adams

When
August 3, 9:05 PM CST
Where
Adams County, Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.350, -92.350

Thunderstorm Wind, Taylor

When
August 3, 9:20 PM CST
Where
Taylor County, 4 mi N of New Market
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -94.950

Hail, Decatur

When
August 3, 9:55 PM CST
Where
Decatur County, 4 mi S of Garden Grove
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -94.933

Thunderstorm Wind, Decatur

When
August 3, 10:00 PM CST
Where
Decatur County, 3 mi S of Davis City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -93.250

Thunderstorm Wind, Wayne

When
August 3, 10:15 PM CST
Where
Wayne County, Clio
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.683, -94.700

Lightning, Wayne

When
August 3, 10:30 PM CST
Where
Wayne County, Corydon
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.317, -93.100

Flash Flood, Decatur

When
August 4, 12:30 AM CST to 3:30 AM CST
Where
Decatur County, 2 mi SE of Garden Grove
Property damage
$10,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -93.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415340, 5415341, 5415342, 5415343, 5415344, 5415345, 5415493, 5415346, 5415347, 5415348, 5415389, 5415390, 5415391, 5415392, 5415393, 5415416, 5415394, 5415395, 5415396, 5415397, 5415398, 5415399, 5415400, 5415401, 5415492, 5414860, 5415402, 5415403, 5415404, 5415405, 5415406, 5415407, 5415408, 5415409, 5415410, 5415411, 5415412, 5415413, 5415414, 5415415, and more.